Alert archive / Indiana / Winter Storm Watches in 2008

Winter Storm Watch 1, NWS Indianapolis, IN

January 30, 200839 counties in Indiana

NWS Indianapolis, IN issued this winter storm watch at Jan 30, 2008, 4:04 AM EST for 39 counties in Indiana. It took effect at Jan 31, 2008, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 30, 2008, 4:04 AM EST (09:04 UTC)
In effect from
Jan 31, 2008, 7:00 PM EST
Expired
Jan 31, 2008, 4:31 AM EST
In force
Issued by
NWS Indianapolis, IN
All 39 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this winter storm watch went out at Jan 29, 5:55 PM EST, 10 hours 9 minutes earlier.

Area forecast discussion, Jan 29, 5:55 PM EST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 PM EST TUE JAN 29 2008

.AVIATION...DISCUSSION FOR 300000Z TAF ISSUANCE. CDFNT CURRENTLY
APPROACHING THE WRN BORDER COUNTIES...WITH A FAIRLY NARROW LN OF
SHWRS/TSTMS ASSOCIATED WITH IT. BEST ESTIMATES OF FROPA SUGGEST IT
SHOULD BE CLOSE TO KLAF/KHUF BY ISSUANCE TIME...AND BY 300045Z
AT KIND/KBMG. SIG WND SHFT XPCTD WITH FROPA WITH SFC GUSTS TO ARND
40KT FM THE WNW FOR A SHORT PD. WK DEFORMATION ZONE PASSES THRU THE
AREA LTR THIS EVEN...WITH SOME SNOW SHWR ACTVTY XPCTD. A FEW REPORTS
OF FREEZING RAIN/SLEET BEHIND FNT...BUT THINK IF THIS IMPACTS ANY OF
THE TAF SITES...IT WL BE VRY BRIEF. BEST COURSE OF ACTION APPEARS TO
BE TO HOLD ONTO IFR CONDS UNTIL PASSAGE OF DEFORMATION
ZONE...ROUGHLY ARND 300400Z...WITH MVFR CIGS AFT THAT. STG DOWNWARD
MOTIONS IN THE WAKE OF FNT SHOULD ALLOW FOR FAIRLY RAPID CLRG OF THE
MVFR CIGS ACRS THE TAF SITES BY 300900Z OR SO.

WND PROGS OFF THE MODELS SUGGEST GRADIENT WND GUSTS FM THE WNW OF
35-40KTS PROBABLE TIL 300600Z. P-GRAD SLACKENS OFF A BIT LTR
TONIGHT...SO XPCTG A GRADU DIMINISHING TREND IN THE WNDS AFT THAT.

&&

.SHORT TERM...

...STRONG WINDS AND SHARPLY COLDER TONIGHT...

RADAR MOSAIC SHOWS SQUALL LINE OVR C IL AND RAIN SHOWERS OVR ERN KY.
OVC SKIES ARE SEEN ACRS THE FA WITH TEMPS IN THE LOW 50S AND DEWPTS
IN THE UPR 40S TO LOW 50S AND SLY WINDS AROUND 15KTS.

A STRONG COLD FRONT FROM JUST WEST OF CHICAGO TO KCGI AT 19Z WILL
MOVE EAST ACROSS INDIANA THIS EVENING.  WIND GUSTS OF 40 TO 50 MPH
OCCURRING BEHIND FRONT AND ANY CONVECTION ALONG FRONT WILL EASILY
PRODUCE WIND GUTS IN EXCESS OF 50 KNOTS.  THUS IT APPEARS LIKELY WE
WILL HAVE AT LEAST A SEVERE THUNDERSTORM WATCH FOR A FEW HOURS THIS
EVENING. ANY THUNDERSHOWERS FROM THIS WOULD PROBABLY BE TO OUR FAR
NORTHWEST AS EARLY AS 23Z AND PROBABLY OUT OF OUR AREA BY 03Z.
RIGHT AFTER THE FRONT TEMPERATURES COULD FALL AS MUCH AS 25 DEGREES
IN A FEW HOURS AND THERE WILL BE A PERIOD OF SNOW FOR A FEW HOURS.
WILL GO MORE WITH NAM WHICH CUTS MOISTURE OFF QUICKLY AND AT TIME I
AM THINKING JUST OVER AN INCH IN OUR FAR NORTH TO ABOUT A HALF INCH
INDY AREA AND QUARTER INCH OR LESS IN OUR SOUTH.

GIVEN THE HIGH WINDS...VSBYS COULD BE LOW FOR A FEW HOURS LATER THIS
EVENING IN OUR NORTH FROM BLOWING SNOW. AT TIME I DON/T THINK IT
WILL LAST LONG ENOUGH TO WARRANT ITS OWN STATEMENT...SO WILL ADD IT
TO NEXT NEXT WIND ADVISORY STATEMENT.

&&

.LONG TERM...

WED...HIGHS WILL BE MUCH COLDER AFTER THE ADVANCE OF THE ARCTIC AIR
TONIGHT. BASED ON UPSTREAM OBS WL STICK WITH COOLER MET GUIDANCE AND
EVEN DROP IT A DEGREE OR TWO.

WED NT...WITH LITTLE IN THE WAY OF CLOUD CVR AND HIGHS ONLY IN THE
20S PREFER COLDEST MET GUIDANCE IN THE TEENS. WL TIGHTEN THE
GRADIENT A LITTLE AS THE S MAY START TO SEE THE EFFECTS OF SOME WAA.

THU...HAVE GONE COLDER THAN GUIDANCE WITH ALL THE COLD AIR STILL
AROUND FROM WED/WED NT. SHUD SEE SOME WARMING BUT H8 TEMPS DON/T
RECOVER MUCH AND CLD CVR WL BE INCREASING THRUOUT THE DAY.

FORECAST FOCUS IS ON THU NT/FRI SYSTEM AND PRECIP TYPE/SNOW AMTS
THAT GO WITH IT. MODELS ARE IN BETTER AGREEMENT ON THE TRACK OF THE
SFC LOW AND BRING IT RIGHT UP THE OH RVR BUT THE GFS DOES THIS
FASTER THAN THE 0Z ECMWF AND THE NAM SO WL LEAN AWAY FROM THE FASTER
GFS. SNDINGS/THICKNESSES LOOK LIKE SNOW FOR THE N/NW FA. C FA STARTS
OUT SNOW OR A MIX AND CHANGES OVR TO A MIX WITH A CHANCE FOR SOME
SLEET BY 6Z BEFORE CHANGING TO ALL SNOW BY 12Z. SRN FA STARTS AS A
MIX BEFORE HAVING A CHANCE AT SOME RAIN/FREEZING RAIN AND FINALLY
CHANGING TO ALL SNOW BY 12Z. THE CHC FOR SOME FREEZING RAIN/SLEET
MAY BE LIMITED TO THE ERN PARTS OF THE AFOREMENTIONED AREAS AS THE
UPR WARMING MAY BE MORE LIKELY IN E AND N OF THE LOW.

AS FAR AS FORCING IS CONCERNED...THERE/S LOTS OF ISENTROPIC LIFT AT
0Z AND 6Z. 6Z ALSO SHOWS POTENTIAL FOR A TROWAL OVR S/ERN PARTS OF
THE AREA. THIS WL LEAD TO THE WARMING THAT PROVIDES THE POTENTIAL
FOR IP/ZR. THIS CONTINUES AT 12Z IN THE E/NERN FA. NAM BRINGS GOOD
FRONTOGENESIS ACRS THE FA AT 6Z FOLLOWED BY GREAT UPR LVL Q VECTOR
CONVERGENCE AT 12Z ESP ACRS THE S. WITH THIS IN MIND HAVE UPPED POPS
TO CATEGORICAL FOR THU NT. GFS HAS HIGHER SNOWFALL AMTS WHILE NAM
HAS HIGHER QPF...PROBABLY DUE TO NAM HAVING MORE MID LVL WARMING AND
SO MORE OF A CHANCE FOR ICE OVR MUCH OF THE AREA WHERE GFS LOOKS
LIKE MORE WIDESPREAD SNOW. FOR STORM TOTALS HAVE GONE SLIGHTLY LOWER
THAN HPC WITH POSSIBLY 5-6 INCHES OR SO FOR THE NW HALF AND RAPIDLY
DECREASING TO THE SE WHERE CHCS FOR SLEET AND FREEZING RAIN ARE
HIGHER. WITH CHC FOR FZRA HAVE INCLUDED SMALL AMTS OF ICE /LESS THAN
A QUARTER INCH/ IN THE GRIDS SIMILAR TO HPC. CONFIDENCE ON THESE
AMTS IS FAIRLY LOW GIVEN DEPENDENCE ON SPECIFIC LOW TRACK AND THE
TENDENCY FOR THE MODELS TO CHANGE THIS WITH UPCOMING RUNS BUT IS
WHAT WE HAVE BASED ON CURRENT NAM/0Z ECMWF TRACKS. FRIDAY AFTER 12Z
SHUD SEE THINGS CHANGE OVR TO ALL SNOW AND HAVE DROPPED POPS RAPIDLY
AFTER 18Z.

WENT CLOSE TO HPC FOR REST OF EXTENDED BUT DROPPED HIGHS SOME FRIDAY
AND SATURDAY BASED ON POTENTIAL FOR SNOW COVER FROM THU NT/FRI
STORM. ANOTHER SYSTEM COMES IN MON/TUE SO INCLUDED POPS FOR THIS AND
RIGHT NOW LOOKS WARM ENUF FOR RAIN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY ALL AREAS 7PM TUE
TO 7AM WED.

&&

AVIATION...JAS
SHORT TERM...JH
LONG TERM...CP
Hazardous weather outlook, Jan 29, 4:33 PM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
433 PM EST TUE JAN 29 2008

INZ021-028>031-035>049-051>057-060>065-067>072-302145-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
433 PM EST TUE JAN 29 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A EXTREMELY STRONG COLD FRONT WILL APPROACH THE AREA EARLY THIS
EVENING. A NARROW LINE OF SHOWERS AND THUNDERSTORMS ALONG THIS
FRONT WILL RACE ACROSS THE CENTRAL INDIANA IN THE 5 PM TO 9 PM
TIME FRAME. ANY STORMS WILL MOVE EAST AT SPEEDS GREATER THAN 50
MPH. DAMAGING WINDS WILL BE POSSIBLE WITH ANY LINE OF SHOWERS OR
STORMS THIS EVENING. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

AFTER THE COLD FRONT PASSES...STRONG WINDS NOT ASSOCIATED WITH
THUNDERSTORMS WILL INTENSIFY. GUSTS TO AROUND 50 MPH WILL BE
POSSIBLE OVERNIGHT. IN ADDITION...SHARPLY COLDER AIR WILL COMBINE
WITH THE WINDS TO PRODUCE WIND CHILLS BELOW ZERO BY SUNRISE
WEDNESDAY. A BRIEF PERIOD OF SNOW WILL ALSO BE POSSIBLE LATER THIS
EVENING...MAINLY THROUGH MIDNIGHT. ANY ACCUMULATION SHOULD REMAIN
LESS THAN ONE INCH. THE WINDS IN COMBINATION WITH ANY SNOW MAY
RESULT IN BLOWING SNOW WHICH COULD REDUCE VISIBILITIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ANOTHER STORM SYSTEM IS FORECAST TO MOVE ACROSS THE REGION
THURSDAY NIGHT AND FRIDAY. THIS STORM HAS THE POTENTIAL TO BRING
ACCUMULATING SNOWS TO CENTRAL INDIANA. A MIXTURE OF SLEET OR
FREEZING RAIN MAY ALSO OCCUR. HOWEVER...THE TRACK OF THIS STORM
REMAINS VERY UNCERTAIN. THEREFORE...TIMING AND AMOUNTS OF ANY
SNOW OR ICE REMAIN IN QUESTION. THE FORECAST MAY CHANGE IN THE
COMING DAYS. STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM EST TODAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 7:14 PM ESTTornado WarningINDHendricks, Marion46 min
Jan 29, 7:46 PM ESTSevere Thunderstorm WarningINDBartholomew, Decatur, Delaware, Hamilton, Hancock, Henry and 7 more44 min
Jan 29, 7:56 PM ESTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings34 min
Jan 29, 7:59 PM ESTTornado WarningINDBartholomew, Decatur, Jennings26 min
Jan 30, 4:04 AM ESTWind Chill AdvisoryINDBoone, Carroll, Clay, Clinton, Delaware, Fountain and 21 more6 hr

Nearby

Winter Storm Watches in Indiana, 2008Every winter storm watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.